ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO600

Recurrent Severe Hypersensitivity Reactions Following New Start of Hemodialysis

Session Information

Category: Dialysis

  • 801 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • Jensen, Colton, University of Vermont, Burlington, Vermont, United States
  • Enyinna, Chidinma, University of Vermont, Burlington, Vermont, United States
  • Ferraro, Brendan, University of Vermont, Burlington, Vermont, United States
  • Fitzgerald, Alison F., University of Vermont, Burlington, Vermont, United States
Introduction

Hypersensitivity reactions are a known complication of dialysis. Most cases are due to ethylene oxide, membrane filters, or medications. We present a case of a patient with recurrent hypersensitivity reactions on dialysis despite numerous changes to his dialysis configuration.

Case Description

A 78 yo male with chronic kidney disease and hypertension presented to our hospital with anuric AKI requiring hemodialysis (HD). A few minutes prior to the end of his first HD session, he developed hypotension for which treatment was stopped. 90 minutes into his second session, he developed hypotension, loss of consciousness (LOC), and ventricular tachycardia, all of which resolved after treatment was stopped. He had no significant electrolyte abnormalities, no ischemic changes on EKG, and his hemoglobin was stable. No other patients who underwent HD that day had a similar reaction. During his next 4 sessions, he developed LOC and hypotension requiring norepinephrine despite switching dialysis machines and reverse osmosis machines, as well as using a hypoallergenic dialyzer (Cellentia-19), priming the circuit with 2 liters of saline, and pre-treatment with diphenhydramine, cimetidine, and prednisone. His symptoms occurred progressively sooner with subsequent HD sessions and resolved each time with discontinuation of treatment. An IgE level was elevated but an ethylene oxide IgE level, C3/C4, and tryptase were normal. An ethylene oxide IgE level obtained 1 month later was normal. He tolerated treatment with a NxStage machine with gamma sterilized tubing but did not tolerate a subsequent attempt using an Optiflux dialyzer and NovaLine bloodlines. He did tolerate further treatments with a Revaclear dialyzer and Novaline bloodlines. The patient became progressively debilitated with difficult road to recovery. He elected to forgo further HD treatments and opted for comfort-oriented care.

Discussion

This patient developed a constellation of symptoms most consistent with severe anaphylactoid reactions on dialysis. Through a series of trial and error of adjusting different components of his dialysis apparatus, he was found to be non-tolerant of ethylene oxide treated components and tolerant of the gamma irradiated ones. This case demonstrates the potential severity of dialysis reactions and the importance of considering every step and component in evaluating the cause.